increase in overdoses

Public Health Alert: Increase in Overdoses

In Heroin, In the News by admin

The Northern Shenandoah Valley Substance Abuse Coalition recently issued a health alert urging the public to keep an eye out for signs of heroin use in those around them. The Northwest Virginia Regional Drug Task Force has been responding to a record number of overdoses. They believe most of the incidents involved the use of heroin.

The Northern Shenandoah Valley Substance Abuse Coalition lists the following general signs of substance use:

• Change in friends
• Declining grades
• Decrease in motivation
• Increased school disciplinary action
• Loss of interest in activities including sports, music or hobbies.
• Missed school or work
• Selling/pawning, stealing or missing valuables/cash
• Frequent use of mints/gum/candy/chips to mask breath
• Hiding substances in cars, wallets, hat rims, shoes, etc.
• Hiding controlled substances in non-controlled prescription bottles that look similar
• Avoidance of loved ones/secrecy/irrational excuses for absences
• Overly sensitive or defensive/detached
• Anxiety/depression/frequent mood swings
• Irritability
• Isolation (Abusers may spend long periods of time in bathroom/shower, car or bedroom.)
• Changing sleep hours
• Decline in physical self-care
• Sudden onset or increased cigarette usage
• Increase in speeding or other tickets or minor accidents
• Wearing long sleeve shirts during warm weather to cover “track marks.”
• Napping or falling asleep at strange times

If you believe someone is suffering from a substance use disorder, you are encouraged to seek help. Read the public health alert in its entirety: Increase in Overdoses.